Early administration of acetaminophen for fever to patients in the intensive care unit did not shorten stays or reduce the rate of death, according to a study published in The New England Journal of Medicine and conducted in New Zealand and Australia.
Paul Young, MD, and colleagues from the HEAT Investigators and the Australian and New Zealand Intensive Care Society Clinical Trials Group looked at data on 700 patients aged 16 and older with fever of equal ≥38°Celsius who were in the ICU for an identified or probable infection.
According to the researchers, patients had fevers within 12 hours of being enrolled in the study and were already on antibiotics. Researchers randomly assigned patients 1 g of intravenous acetaminophen or placebo every 6 hours until they were discharged, the fever ended, antibiotics were stopped or the patient died.
After 28 days, Dr Young and colleagues noted no statistically significant differences between the study and placebo groups in terms of length of stay in the ICU, which was 23 days for the acetaminophen group and 22 days among the placebo group. After 90 days, 55 of the 345 patients in the acetaminophen group had died while 57 had died in the 344 patient placebo group.
The researchers reported liver dysfunction caused acetaminophen to be discontinued in 28 patients and for the placebo to be discontinued in 34. One patient in the placebo group died due to high fever.
The study’s limitations included short duration and the fact that the researchers did not have information about the use of acetaminophen before the study or after patients left the ICU.
The researchers acknowledged that “our results do not preclude the possibility that a more prolonged course of acetaminophen may have a greater influence on patient-centered outcomes” and concluded that “early administration of acetaminophen to treat fever due to probable infection did not affect the number of ICU-free days.”
1. Young P, Saxena M, Bellomo R et al. Acetaminophen for fever in critically ill patients with suspected infection. N Engl J Med 2015; 373:2215-2224.